Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS New Orleans, LA

December 19, 2002Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 19, 2002, 10:19 AM CST for Saint Tammany Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 10:19 AM CST (16:19 UTC)
Expired
Dec 19, 2002, 10:45 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 9:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS54 KLIX 191619
SVRNEW
LAC103-191645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF SLIDELL

* UNTIL 1045 AM CST

* AT 1017 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LACOMBE...OR ABOUT 8 MILES EAST OF
  MANDEVILLE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-12 BETWEEN LACOMBE AND WEST SLIDELL AT 1022 AM CST 
  PEARL RIVER AT 1032 AM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3024 8994 3035 9007 3059 8982 3020 8960

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 9:30 AM CST, 49 minutes earlier.

Area forecast discussion, Dec 19, 9:30 AM CST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
930 AM CST THU DEC 19 2002

...TORNADO AND SEVERE WEATHER THREAT INCREASING ACROSS SOUTHEAST
   LOUISIANA AND SOUTH MISSISSIPPI...

THUNDERSTORMS HAVE DEVELOPED DURING THE LAST HOUR SOUTHWEST OF LAKE
PONTCHARTRAIN...AHEAD OF THE MAIN SQUALL LINE WHICH WAS POSITIONED
ALONG THE MISSISSIPPI RIVER NORTHWEST OF BATON ROUGE. 0-2 KM SRH
VALUES IN EXCESS OF 300 M2/S2 AND MARGINAL INSTABILITY WILL SUPPORT
ROTATING THUNDERSTORM CELLS AND ISOLATED TORNADOES TODAY. A NEW
TORNADO WATCH HAS JUST BEEN ISSUED FOR THE REMAINDER OF THE FORECAST
AREA INCLUDING METRO NEW ORLEANS AND BILOXI-GULFPORT AND IS IN
EFFECT UNTIL 3 PM CST. ALREADY UPDATED THE ZONES TO CLEAN UP WORDING
AND POPS TODAY...AND ANOTHER UPDATE WILL BE SENT SHORTLY TO ADD NEW
TORNADO WATCH.

UPDATED NUMBERS...

MCB 73/44 60/38 9100
BTR 74/43 60/38 9100
MSY 75/48 62/39 8300
GPT 71/47 62/39 8500

.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
       60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
       GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Dec 19, 9:08 AM CST, 1 hour 11 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
908 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...

THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD
FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN
WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN
WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE
ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE
NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN
MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE
INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND
PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE
FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE
WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED
FOR CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS
IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE
WEATHER SUPPORT THROUGH THIS AFTERNOON.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 9:42 AM CSTSevere Thunderstorm WarningLIXSaint Charles33 min
Dec 19, 9:49 AM CSTSpecial Marine WarningLIX56 min
Dec 19, 10:48 AM CSTSevere Thunderstorm WarningLIXSaint Tammany42 min
Dec 19, 11:36 AM CSTSpecial Marine WarningLIX114 min
Dec 19, 11:36 AM CSTSpecial Marine WarningLIX114 min
Dec 19, 12:06 PM CSTSevere Thunderstorm WarningLIXOrleans, Plaquemines, Saint Bernard24 min
Dec 19, 12:31 PM CSTSevere Thunderstorm WarningLIXAscension, Iberville, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more59 min
Dec 19, 1:07 PM CSTSevere Thunderstorm WarningLIXAssumption, Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist and 1 more53 min
Dec 19, 1:26 PM CSTTornado WarningLIXWashington34 min
Dec 19, 1:41 PM CSTSpecial Marine WarningLIX34 min
Dec 19, 1:48 PM CSTTornado WarningLIXWashington27 min
Dec 19, 1:52 PM CSTSevere Thunderstorm WarningLIXSaint Tammany38 min
Dec 19, 1:59 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 2 more91 min
Dec 19, 2:17 PM CSTSpecial Marine WarningLIX118 min
Dec 19, 2:17 PM CSTSpecial Marine WarningLIX118 min
Dec 19, 4:11 PM CSTSpecial Marine WarningLIX94 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.